Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 15, NWS Huntsville, AL

July 14, 2004Franklin County, Alabama

NWS Huntsville, AL issued this tornado warning at Jul 14, 2004, 6:09 PM CDT for Franklin County, Alabama. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2004, 6:09 PM CDT (23:09 UTC)
Expired
Jul 14, 2004, 6:45 PM CDT
In force
36 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Franklin County, AL

The radar

The Columbus AFB radar (KGWX), 77 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:37 PM CDTTSTM WND GST 602 N Phil Campbell, ALAMATEUR RADIO OPERATOR ESTIMATED WINDS OF 55-60 MPH IN SPRUCE PINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
1795 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 142309
TORHUN
ALC059-142345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
608 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA

* UNTIL 645 PM CDT

* AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A TORNADO OVER SOUTH BELGREEN...MOVING SOUTHEAST AT 35 MPH. THIS   
  EXTENDS THE PREVIOUS TORNADO WARNING.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  BELGREEN.
  PHIL CAMPBELL.

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM CDT.

LAT...LON 3461 8789 3448 8805 3414 8767 3430 8748

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jul 14, 3:00 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 14, 3:00 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
300 PM CDT WED JUL 14 2004

.DISCUSSION...
WILL BE LOOKING AT MAIN THREATS INTO THE EVENING ACROSS THE FORECAST
AREA (FA) BEING SCATTERED STRONG TO SEVERE STORMS. SVR TSRA RAPIDLY
DEVELOPING ALONG LEWP MOVING EAST AND SOUTHEAST THRU SRN MIDDLE
TENNESSEE TOWARD NORTH ALABAMA. SEVERAL REPORTS ALREADY OF HIGH
WINDS AND LARGE HAIL. WILL CONTINUE TO MENTION STRONG TO POSSIBLY
SEVERE STORMS IN EVENING ZONES FA-WIDE. MAIN THREATS WILL BE BOW
ECHO WIND DAMAGE AND SOME HAIL. EVEN THOUGH WET BULB ZERO VALUES ARE
AROUND 12,000 FEET...STRONG DOWNDRAFTS WITH THE STORMS WILL ALLOW
FOR SOME LARGE HAIL TO CONTINUE TO OCCUR. SWEAT INDICES HAVE
INCREASED TO OVER 400 ALONG WITH CAPES RANGING FROM 4-5000 J/KG
ACROSS NORTH ALABAMA AND INTO SRN MIDDLE TENNESSEE.

WILL CONTINUE WITH CURRENT TRENDING WITH FRONT MOVING INTO THE FA BY
AROUND 00Z. MODELS ARE CONTINUING TO INDICATE DECENT DRYING BEHIND
THE FRONT...WHICH I AM PROGGING TO MOVE THROUGH THE FA BETWEEN
00-06Z. SKIES SHOULD CLEAR SHORTLY AFTER BOUNDARY PASSES THROUGH AND
WILL CONTINUE WITH THE CURRENT FORECAST TRENDS INTO THURSDAY.

MODELS CONTINUE TO PULL FRONT TO ON THRU THE FA AND THIS SOLUTION IS
ACCEPTED. CURRENT FORECAST HAS A DECENT HANDLE ON ENDING PRECIP
CHANCES AFTER THIS EVENING THROUGH FRIDAY. GFS MODEL CONTINUES TO
BRING ANOTHER UPPER LEVEL SHORT WAVE AT 500 MILLIBARS THROUGH THE FA
ON SUNDAY. WITH SHORTWAVE AND PRECIP PROGGED OVER THE FA ON
SUNDAY...WILL BUMP UP POPS AT LEAST TO 30 PERCENT FA-WIDE. WILL NOT
BE MAKING MUCH CHANGES TO THE REST OF THE GOING FORECAST AT THIS
TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  90  67  90 /  60  10  10  10
SHOALS        71  90  68  89 /  60  10  10  10
CULLMAN       72  91  66  90 /  60  10  10  10
FAYETTEVILLE  69  88  66  89 /  60  10  10  10
FT PAYNE      71  89  65  89 /  60  10  10  10
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...SVR TSRA WATCH ALL NORTH ALABAMA COUNTIES EXCEPT CULLMAN UNTIL
7 PM. SVR TSRA WATCH FOR CULLMAN COUNTY UNTIL 9 PM.
TN...SVR TSRA WATCH FOR LINCOLN/MOORE/FRANKLIN COUNTIES UNTIL 7 PM.

&&

TROUTMAN
Hazardous weather outlook, Jul 14, 1:00 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT WED JUL 14 2004

ALZ001>010-016-TNZ076-096-097-151000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
100 PM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

A WEAK COLD FRONT WILL APPROACH THE TENNESSEE VALLEY THIS EVENING
FROM THE NORTH. THE APPROACH OF THIS FRONT...ALONG WITH VERY WARM AND
UNSTABLE AIR...WILL COMBINE TO PRODUCE THE CHANCE OF STRONG TO SEVERE
THUNDERSTORMS. THE BEST CHANCE FOR THUNDERSTORM ACTIVITY WILL BE
BETWEEN 1-2 PM FOR SOUTHERN MIDDLE TENNESSEE...AFTER 2 PM FOR THE
BORDER COUNTIES OF ALABAMA AND TENNESSEE...AND 3-5 PM FOR THE
REMAINDER OF NORTHERN ALABAMA. DAMAGING WINDS...WITH GUSTS OVER 60
MPH AND HAIL WILL BE THE MAIN SEVERE WEATHER THREATS.

ALONG WITH THE RISK OF STORMS...AFTERNOON TEMPERATURES ACROSS THE
TENNESSEE VALLEY SHOULD WARM TO THE LOWER TO MIDDLE 90S. THESE
TEMPERATURES...ALONG WITH DEWPOINTS IN THE 70S WILL PRODUCE HEAT
INDICES RANGING FROM 105 EASTERN AND CENTRAL AREAS...TO 110 NORTHWEST
ALABAMA.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

EXPECT DRY WEATHER AND SLIGHTLY LESS HUMID CONDITIONS FOR THURSDAY
AND FRIDAY. ANOTHER STORM SYSTEM WILL BRING ANOTHER CHANCE OF SHOWERS
AND THUNDERSTORMS ON SATURDAY AND SUNDAY. MONDAY AND TUESDAY LOOKS
DRY AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUESTED BY THIS AFTERNOON AND EVENING.

RSB

In the hours before

Local storm report, Jul 14, 3:36 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
336 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     HURDLOW                 35.17N 86.34W
07/14/2004                   MOORE              TN   LAW ENFORCEMENT

            TREES DOWN AT SIMMONS HILL AND INCLINE ROAD

&&

HA
Local storm report, Jul 14, 3:43 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0333 PM     TSTM WND DMG     3 W HAZEL GREEN         34.92N 86.62W
07/14/2004                   MADISON            AL   EMERGENCY MNGR

            TREES DOWN ON CHARITY LANE

&&

HA
Local storm report, Jul 14, 4:29 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0349 PM     TSTM WND DMG     2 E HUNTSVILLE          34.71N 86.59W
07/14/2004                   MADISON            AL   TRAINED SPOTTER

            A FEW TREES AND POWER LINES BLOWN DOWN.

0414 PM     FLASH FLOOD      SCOTTSBORO              34.65N 86.05W
07/14/2004                   JACKSON            AL   EMERGENCY MNGR

            FLOODING OVER NUMEROUS ROADS IN SCOTTSBORO.

0415 PM     TSTM WND DMG     3 N ELKMONT             34.97N 86.98W
07/14/2004                   LIMESTONE          AL   TRAINED SPOTTER

            LARGE LIMBS DOWN AND WIND GUSTS ESTIMATED AT 60 MPH.

&&

TROUTMAN
Local storm report, Jul 14, 5:04 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
504 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     SCOTTSBORO              34.65N 86.05W
07/14/2004                   JACKSON            AL   EMERGENCY MNGR

            NUMEROUS TREES BLOWN DOWN.

&&

TROUTMAN
Local storm report, Jul 14, 5:20 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
520 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 SW DECATUR            34.52N 87.05W
07/14/2004                   MORGAN             AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN.

&&

TROUTMAN
Local storm report, Jul 14, 5:36 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      HUNTSVILLE              34.71N 86.63W
07/14/2004                   MADISON            AL   NWS EMPLOYEE

            SEVERAL INCHES OF WATER OVER THE ROAD AT NWS OFFICE.

0440 PM     TSTM WND DMG     HUNTSVILLE              34.71N 86.63W
07/14/2004                   MADISON            AL   AMATEUR RADIO

            TREE AND A FEW POWER LINES DOWN ON MONTE SANO BOULEVARD.

0450 PM     TSTM WND DMG     5 SW DECATUR            34.52N 87.05W
07/14/2004                   MORGAN             AL   EMERGENCY MNGR

            A FEW TREES BLOWN DOWN.

0522 PM     FLASH FLOOD      HUNTSVILLE              34.71N 86.63W
07/14/2004                   MADISON            AL   NWS EMPLOYEE

            SEVERAL INCHES OF WATER OVER ROAD AT NWS OFFICE.

&&

TROUTMAN

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:29 PM CDTSevere Thunderstorm WarningHUNJackson, Madison61 min
Jul 13, 11:06 PM CDTSevere Thunderstorm WarningHUNLimestone39 min
Jul 13, 11:16 PM CDTSevere Thunderstorm WarningHUNLauderdale44 min
Jul 13, 11:30 PM CDTSevere Thunderstorm WarningHUNJackson, Madison30 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningHUNDeKalb46 min
Jul 13, 11:45 PM CDTSevere Thunderstorm WarningHUNJackson, Madison15 min
Jul 13, 11:57 PM CDTSevere Thunderstorm WarningHUNMarshall48 min
Jul 14, 3:02 PM CDTSevere Thunderstorm WarningHUNJackson43 min
Jul 14, 3:14 PM CDTSevere Thunderstorm WarningHUNMadison31 min
Jul 14, 3:25 PM CDTSevere Thunderstorm WarningHUNLauderdale, Limestone50 min
Jul 14, 3:39 PM CDTSevere Thunderstorm WarningHUNJackson, Madison51 min
Jul 14, 3:53 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan67 min
Jul 14, 4:00 PM CDTTornado WarningHUNMadison30 min
Jul 14, 4:06 PM CDTFlash Flood WarningHUNJackson, Madison3 hr
Jul 14, 4:09 PM CDTSevere Thunderstorm WarningHUNDeKalb, Marshall51 min
Jul 14, 4:29 PM CDTSevere Thunderstorm WarningHUNMadison46 min
Jul 14, 4:35 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jul 14, 4:53 PM CDTSevere Thunderstorm WarningHUNColbert, Cullman, Franklin, Lauderdale, Lawrence, Morgan67 min
Jul 14, 4:59 PM CDTFlash Flood WarningHUNColbert3 hr
Jul 14, 5:04 PM CDTTornado WarningHUNColbert, Lauderdale26 min
Jul 14, 5:24 PM CDTTornado WarningHUNColbert, Franklin51 min
Jul 14, 5:43 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison47 min
Jul 14, 5:58 PM CDTSevere Thunderstorm WarningHUNLawrence47 min
Jul 14, 5:59 PM CDTFlash Flood WarningHUNFranklin3 hr
Jul 14, 6:11 PM CDTSevere Thunderstorm WarningHUNColbert34 min
Jul 14, 6:37 PM CDTSevere Thunderstorm WarningHUNColbert38 min
Jul 14, 6:49 PM CDTSevere Thunderstorm WarningHUNMarshall, Morgan41 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.